Alert archive / Texas / Flash Flood Warnings in 2000

Flash Flood Warning 1, NWS Lubbock, TX

March 23, 2000Kent County, King County, Stonewall County, Texas

NWS Lubbock, TX issued this flash flood warning at Mar 23, 2000, 1:00 AM CST for Kent County, King County, Stonewall County, Texas. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 23, 2000, 1:00 AM CST (07:00 UTC)
Expired
Mar 23, 2000, 4:00 PM CST
In force
15 hr
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kent County, TX, King County, TX, Stonewall County, TX

The radar

The Lubbock radar (KLBB), 129 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2000-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2000-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 230659
FFWLUB
TXC263-269-433-231000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
100 AM CST THU MAR 23 2000

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KING COUNTY
  KENT COUNTY
  STONEWALL COUNTY

* UNTIL 400 AM

* AT 100 AM CST WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
  OF THUNDERSTORMS FROM GUTHRIE TO CLAIREMONT...SOUTHWEST INTO
  THE PERMIAN BASIN.  THE THUNDERSTORMS WERE MOVING NORTHEAST AT 25
  MPH AND WERE MOVING REPEATEDLY ACROSS THE SAME LOCATIONS RESULTING
  IN LOCALLY HEAVY RAINFALL.  RADAR ESTIMATES INDICATE THAT 2-4
  INCHES OF RAIN HAVE FALLEN ACROSS PORTIONS OF KING...KENT AND
  STONEWALL COUNTIES DURING THE PAST 24 HOURS AND ANY ADDITIONAL
  HEAVY RAINFALL WILL LIKELY RESULT IN RAPID RUNOFF AND FLOODING.
  UPWARDS OF TWO MORE INCHES OF RAIN CAN BE EXPECTED ACROSS THE
  WARNED AREA THROUGH 400 AM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAYO
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.  DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY.

LAT...LON 3382 10001 3298 10001 3296 10103 3338 10104 3338 10051
3382 10051

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 8:20 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Mar 22, 8:20 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
820 PM CST WED MAR 22 2000

LINEAR MESOSCALE CONVECTIVE SYSTEM (MCS) HAS DEVELOPED ACROSS THE
EASTERN ZONES. SEVERAL SEVERE THUNDERSTORMS ARE EMBEDDED IN THE LINE
OF DEEP CONVECTION ALONG THE LEADING EDGE OF THE MCS. DEEP
CONVECTION CONTINUES TO PROPAGATE EAST INTO ENVIRONMENT
CHARACTERIZED BY INFLOW OF HIGH LOW-LEVEL THETAE AND STRONG VERTICAL
WIND SHEAR. MAIN SEVERE WEATHER THREAT THUS LOOKS TO BE EAST OF OUR
AREA AT THIS TIME. IN ITS WAKE, PERSISTENT LIGHT TO MODERATE RAIN
WAS NOTED, GENERALLY EAST OF I-27. FLASH FLOOD WATCH STILL OK,
ALTHOUGH AT THIS POINT THE WESTERN PART OF THE WATCH IS TO COVER
POTENTIAL FOR LATE NIGHT ACTIVITY. MEANWHILE, UPPER LOW LOOKS TO
HAVE REFORMED A LITTLE EAST INTO SOUTHWEST NEW MEXICO. THIS IS IN
LINE WITH EARLIER PROGS, AS WELL AS 18Z MESOETA AND LATEST RUC WHICH
BEGINS TO PULL SYSTEM NORTHEAST OVERNIGHT. RUC MOVES STRONG SURFACE
LOW TO THE NORTH, LEADING TO STRONG BOUNDARY LAYER WARM ADVECTION,
ESSENTIALLY REORIENTING THE LOW LEVEL BAROCLINIC ZONE FROM
NORTHEAST-SOUTHWEST, TO NORTH-SOUTH ALONG OUR WESTERN ZONES. DESPITE
THE CURRENT LULL IN ACTIVITY WEST OF THE MCS, SOME REDEVELOPMENT IS
POSSIBLE OVERNIGHT (MAYBE SEVERE AS STEEP LAPSE MOVES EAST) ACROSS
WESTERN HALF OF THE AREA AS THE UPPER SYSTEM MOVES NORTHEAST.
HOWEVER, THE EXISTING MCS MAKES CONFIDENCE IN PROGGED EVOLUTION OF
SURFACE FEATURES UNCERTAIN AT BEST. WILL LOWER POPS A LITTLE ACROSS
WESTERN ZONES, OTHERWISE NO LARGE SCALE CHANGES EXPECTED FOR NOW.

.LBB...FLASH FLOOD WATCH TONIGHT ZONES 23>26-29>32-35>38-41>44

In the hours before

Special weather statement, Mar 22, 7:54 PM CST, 5 hours 6 minutes before
TXZ030>032-036>038-041>044-230215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
754 PM CST WED MAR 22 2000

TORNADO WATCH NUMBER 109 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES OF WEST TEXAS...

FLOYD   CROSBY   GARZA  LYNN

TORNADO WATCH NUMBER 109 REMAINS IN EFFECT UNTIL 900 PM FOR THE LOW
ROLLING PLAINS INCLUDING THE FOLLOWING COUNTIES...

MOTLEY   COTTLE   DICKENS   KING   KENT   STONEWALL
Special weather statement, Mar 22, 8:29 PM CST, 4 hours 31 minutes before
TXZ031-032-037-038-043-044-230245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
829 PM CST WED MAR 22 2000

TORNADO WATCH NUMBER 109 HAS BEEN CANCELED FOR THE
FOLLOWING COUNTIES OF WEST TEXAS...

MOTLEY   DICKENS   KENT

TORNADO WATCH NUMBER 109 REMAINS IN EFFECT UNTIL 900 PM FOR
EASTERN PORTIONS OF THE LOW ROLLING PLAINS INCLUDING THE FOLLOWING
COUNTIES...

COTTLE   KING   STONEWALL
Local storm report, Mar 22, 9:50 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
950 PM CST WED MAR 22 2000

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 PM    3 N DENVER CITY           TX   WIND DAMAGE
03/21/00   YOAKUM                         POWER POLES BROKEN

1145 PM    4 NW DENVER CITY          TX   WIND DAMAGE
03/21/00   YOAKUM                         POWER POLES BROKEN

300 AM     1 E UNION                 TX   .75 INCH HAIL
03/22/00   TERRY

307 PM     5 SW LEVELLAND            TX   .75 INCH HAIL
03/22/00   HOCKLEY

355 PM     4 SW JUSTICEBURG          TX   .88 INCH HAIL
03/22/00   GARZA

423 PM     15 E POST                 TX   1.50 INCH HAIL
03/22/00   GARZA

510 PM     2 S WOLFFORTH             TX   1.75 INCH HAIL
03/22/00   LUBBOCK

518 PM     LUBBOCK                   TX   1.00 INCH HAIL
03/22/00   LUBBOCK

535 PM     SPUR                      TX   .88 INCH HAIL
03/22/00   DICKENS

550 PM     6 N TOKIO                 TX   .88 INCH HAIL
03/22/00   TERRY

645 PM     3 WSW JAYTON              TX   1.75 INCH HAIL
03/22/00   KENT

703 PM     JAYTON                    TX   .88 INCH HAIL
03/22/00   KENT             z

735 PM     9 S GUTHRIE               TX   .75 INCH HAIL
03/22/00   KING

825 PM     11 E GUTHRIE              TX   .75 INCH HAIL
03/22/00   KING

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 6:21 PM CSTSevere Thunderstorm WarningLUBCottle, Motley39 min
Mar 22, 6:29 PM CSTTornado WarningLUBKent31 min
Mar 22, 6:48 PM CSTTornado WarningLUBStonewall27 min
Mar 22, 6:59 PM CSTSevere Thunderstorm WarningLUBKent31 min
Mar 22, 7:29 PM CSTTornado WarningLUBKing46 min
Mar 22, 8:24 PM CSTSevere Thunderstorm WarningLUBStonewall51 min
Mar 23, 1:20 AM CSTSevere Thunderstorm WarningLUBYoakum40 min

Nearby

Flash Flood Warnings in Texas, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.